Minnesota, 2005

Hail in Minnesota, July 17, 2005

July 17, 2005 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:45 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 17, 1:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT SUN JUL 17 2005

.DISCUSSION...FOCUS FOR FORECAST IS POSSIBLE SEVERE WEATHER TODAY
AND TONIGHT AND PRECIP MIDDLE OF WEEK.

CURRENT SURFACE ANALYSIS INDICATE SCATTERED SHOWERS/POSSIBLE
THUNDERSTORMS FROM DLH TO COOK.  THIS AREA OF PRECIP HAS FORMED IN
AN AREA OF GOOD MOISTURE CONTENT AND INSTABILITY NEAR THE WARM
FRONT.A STRONG COLD FRONT WILL BE MOVING FROM THE DAKOTAS INTO
WESTERN MINNESOTA BY EARLY AFTERNOON...THEN INTO WISCONSIN AFTER
MIDNIGHT. AN ISOLATED SHOWER OR THUNDERSTORM CAN BE EXPECTED THIS
MORNING ACROSS PARTS OF NORTHERN MINNESOTA. MAINLY VFR CONDITIONS
WILL PREVAIL...WITH THE EXCEPTION OF LOCAL IFR CONDITIONS IN FOG
THROUGH 14Z. THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE
COLD FRONT AS IT MOVES THROUGH...AND MVFR OR LOCALIZED IFR
CONDITIONS CAN BE EXPECTED IN THE STORMS.  THE MAIN THREAT TODAY
WILL BE FROM THE COLD FRONT THAT WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT.  MODELS ARE SIMILAR IN BRINGING FRONT INTO
WESTERN AREAS BY 18Z...DLH BY 00Z AND ACROSS EASTERN PORTION OF WI
FORECAST ARE 06Z.  AHEAD OF THE FRONT...CONDITIONS WILL BE
UNSTABLE.  CURRENTLY...DEWPOINTS ARE MAINLY IN THE UPPER 60S TO
LOWER 70S.  FOR THIS AFTERNOON...MESOETA INDICATE CAPES 2500-3500
WITH SURFACE LIS AT -6 TO -8.  VERTICAL SHEAR IS NOT VERY HIGH AS
INDICATED BY THE MODELS.  THERE WILL BE GOOD FORCING WITH THE FRONT
AS MOVES EAST ACROSS FORECAST AREA GIVIG THE AREA A POSSIBILITY OF
SEVERE WEATHER WITH MAIN THREAT HAIL AND DAMAGING WINDS.  SWODY1 HAS
ENTIRE FORECAST AREA IN SLIGHT RISK.

ONCE FRONT MOVES OUT OF FORECAST AREA...COOLER AIR MOVERS INOTO THE
REGION.  AN UPPER LEVEL TROUGH WILL BE MOVING THROUGH THE REGION
GIVING THE AREA A POSSIBILITY OF PRECIP ON MONDAY. A RIDGE OF HIGH
PRESSURE MOVES INTO THE AREA FOR TUESDAY CONTINUING OF NEAR NORMAL
TEMPS.  A WEAK FORNTAL SYSTEM WILL BRING A POSSIBILITY OF SHOWERS ON
WEDNESDAY.

&&

.AVIATION...A STRONG COLD FRONT WILL BE MOVING FROM THE DAKOTAS INTO
WESTERN MINNESOTA BY EARLY AFTERNOON...THEN INTO WISCONSIN AFTER
MIDNIGHT. AN ISOLATED SHOWER OR THUNDERSTORM CAN BE EXPECTED THIS
MORNING ACROSS PARTS OF NORTHERN MINNESOTA. MAINLY VFR CONDITIONS
WILL PREVAIL...WITH THE EXCEPTION OF LOCAL IFR CONDITIONS IN FOG
THROUGH 14Z. THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE
COLD FRONT AS IT MOVES THROUGH...AND MVFR OR LOCALIZED IFR
CONDITIONS CAN BE EXPECTED IN THE STORMS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

STEWART/MELDE
Hazardous weather outlook, Jul 16, 6:08 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
708 AM CDT SAT JUL 16 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
708 AM CDT SAT JUL 16 2005

...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TODAY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TODAY.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY.  SOME OF THESE
STORMS MAY HAVE HEAVY RAIN...PEA SIZE HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR SUNDAY AND SUNDAY
NIGHT.  THE PRIMARY THREATS OF THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY AFTER 100
PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART

The radar

The Duluth radar (KDLH), 74 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
July 17, 2:30 AM CST
Where
St. Louis County, 2 mi SE of Gilbert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.483, -92.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466647.